Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 183, NWS Goodland, KS

June 22, 2018Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2018, 2:50 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 2:50 PM CDT (19:50 UTC)
Expired
Jun 22, 2018, 3:30 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:50 PM CDTHAIL 19 N Bethune, COTWITTER REPORT.
Jun 22, 2:54 PM CDTTSTM WND GST 482 Nw Hale, CO
Jun 22, 3:05 PM CDTTSTM WND GST 47Burlington Co Airport, COTHE BURLINGTON ASOS MEASURED A PEAK WIND GUST OF 47 MPH AT 2:05 PM MDT.
Jun 22, 3:17 PM CDTTSTM WND GST 754 W Goodland, KS
Jun 22, 3:25 PM CDTTSTM WND GST 656 N Goodland, KSESTIMATED WINDS OF 65 MPH. VISIBILITY LESS THAN 1 MILE ASSOCIATED WITH BLOWING DUST.
Jun 22, 3:27 PM CDTTSTM WND GST 69Goodland, KSNWS GOODLAND MEASURED NORTHWEST WINDS SUSTAINED AT 48 MPH WITH GUSTS TO 69 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS53 KGLD 221950
SVRGLD
COC063-125-KSC023-181-222030-
/O.NEW.KGLD.SV.W.0183.180622T1950Z-180622T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
150 PM MDT FRI JUN 22 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Eastern Kit Carson County in east central Colorado...
  Southwestern Cheyenne County in northwestern Kansas...
  Sherman County in northwestern Kansas...

* Until 230 PM MDT/330 PM CDT/.

* At 150 PM MDT/250 PM CDT/, severe thunderstorms were located along
  a line extending from 6 miles north of Bonny Reservoir to 8 miles
  north of Burlington to 7 miles northeast of Stratton, moving
  southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Goodland, Burlington, Stratton, Kanorado, Ruleton, Bonny Reservoir
  and Bethune.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 28.
 Interstate 70 in Colorado between mile markers 421 and 450.
 Highway 385 between mile markers 170 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3950 10239 3978 10212 3948 10153 3914 10152
      3913 10205 3905 10205 3904 10240 3945 10273
TIME...MOT...LOC 1950Z 302DEG 46KT 3970 10213 3943 10228 3940 10255 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
3 follow-up statements
466 
WWUS53 KGLD 222004
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
204 PM MDT FRI JUN 22 2018

COC063-125-KSC023-181-222030-
/O.CON.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Yuma CO-Kit Carson CO-Cheyenne KS-Sherman KS-
204 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MDT/330 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS...

At 204 PM MDT/304 PM CDT/, severe thunderstorms were located along a
line extending from 12 miles east of Bonny Reservoir to near Kanorado
to 3 miles east of Bethune, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Goodland, Burlington, Stratton, Kanorado, Ruleton, Bethune and Hale. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 28.
 Interstate 70 in Colorado between mile markers 421 and 450.
 Highway 385 between mile markers 170 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 10246 3953 10216 3978 10212 3948 10153
      3914 10152 3913 10205 3905 10205 3904 10240
      3932 10262
TIME...MOT...LOC 2004Z 302DEG 46KT 3961 10194 3934 10209 3931 10236 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
766 
WWUS53 KGLD 222011
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
211 PM MDT FRI JUN 22 2018

COC125-222021-
/O.CAN.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Yuma CO-
211 PM MDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern and east central Colorado...and northwestern
and west central Kansas.

LAT...LON 3948 10246 3952 10213 3957 10211 3958 10205
      3974 10205 3948 10153 3914 10152 3913 10205
      3905 10205 3905 10235 3931 10254
TIME...MOT...LOC 2011Z 302DEG 46KT 3957 10186 3930 10201 3927 10228 

$$

COC063-KSC023-181-222030-
/O.CON.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Kit Carson CO-Cheyenne KS-Sherman KS-
211 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MDT/330 PM CDT/ FOR EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHWESTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...

At 211 PM MDT/311 PM CDT/, severe thunderstorms were located along a
line extending from 14 miles south of St. Francis to 3 miles
southeast of Kanorado to near Burlington, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton, Bethune and Edson. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 28.
 Interstate 70 in Colorado between mile markers 425 and 450.
 Highway 385 between mile markers 170 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 10246 3952 10213 3957 10211 3958 10205
      3974 10205 3948 10153 3914 10152 3913 10205
      3905 10205 3905 10235 3931 10254
TIME...MOT...LOC 2011Z 302DEG 46KT 3957 10186 3930 10201 3927 10228 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
722 
WWUS53 KGLD 222019
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
219 PM MDT FRI JUN 22 2018

COC063-KSC023-181-222030-
/O.CON.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Kit Carson CO-Cheyenne KS-Sherman KS-
219 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MDT/330 PM CDT/ FOR EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHWESTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...

At 218 PM MDT/318 PM CDT/, severe thunderstorms were located along a
line extending from 12 miles north of Goodland to 6 miles south of
Ruleton to 7 miles southeast of Burlington, moving southeast at 55
mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 218 PM MDT...a 75 mph wind 
         gust was measured 4 miles east of Goodland.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton, Bethune and Edson. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 28.
 Interstate 70 in Colorado between mile markers 425 and 450.
 Highway 385 between mile markers 170 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 10246 3952 10213 3957 10211 3958 10205
      3974 10205 3948 10153 3914 10152 3913 10205
      3905 10205 3905 10235 3931 10254
TIME...MOT...LOC 2018Z 302DEG 46KT 3953 10177 3926 10192 3923 10219 

HAIL...1.00IN
WIND...80MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:10 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 22, 1:10 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1210 PM MDT Fri Jun 22 2018

.UPDATE...
Issued at 1145 AM MDT Fri Jun 22 2018

As of 18Z, deep convection in northeast Colorado was progressing
southeast toward northwest KS - and was already in the process of
growing upscale. Observational trends indicate that the most
favorable insolation/low-level moisture will be along/south of
I-70 this afternoon -- and this is where the greatest severe
weather potential will exist. Expect damaging winds to be the
main threat, though isolated instances of large hail will be
possible in assoc/w embedded rotating updrafts, primarily before
significant upscale growth occurs.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Fri Jun 22 2018

The primary concerns in the short term are the possibility of
severe thunderstorms across the area both this afternoon and
evening and again on Sunday afternoon and evening.

An upper trough moves across the central high plains this evening
with zonal flow on Saturday ahead of the stronger upper low
expected to emerge east of the Rockies over the central and
northern high plains on Sunday.

Storms will develop rapidly over eastern Colorado this afternoon
in the surface convergent area of upslope flow that transitions to
a southerly direction and transports near 60 degree dewpoint air
into the forecast area. Storms will migrate across mainly the
western and southwestern portions of the forecast area as a
surface low consolidates in the vicinity of the panhandle region
and moves east overnight.

A few storms are expected on Saturday night into Sunday morning,
but the main thunderstorm activity will develop on Sunday
afternoon as the stronger upper low emerges east of the Rockies.
Another surface low develops in the panhandle region with a strong
low level southerly jet that transports mid 60 dewpoint air into
the region along with a warm frontal boundary. Strong
destabilization is expected as the low brings in cooler
temperatures aloft in combination with the ample low level
moisture and a warm front moving into the region. Expect storms
to become more widespread through Sunday afternoon and evening
with storms becoming severe and eventually consolidating into an
MCS as they move out of the forecast area by late Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 250 AM MDT Fri Jun 22 2018

A trough centered over the Tri-state region Monday is expected to
move northeast towards the upper Midwest Monday night. As the
trough exits the region, thunderstorm chances move eastward. Zonal
flow aloft replaces the trough leading to above normal
temperatures through the end of the week and drier conditions.

A shortwave embedded within a forming ridge moves over the region
Wednesday night and Thursday morning bringing slight chances of
thunderstorms. Ridge building begins Wednesday night as a trough
forms over the western CONUS. This is where noticeable spatial
differences start to occur between the GFS and ECMWF. The GFS
seems to be more progressive while the ECMWF builds a deeper
trough over the west coast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM MDT Fri Jun 22 2018

Thunderstorms were already developing and intensifying in
northeast Colorado at 17Z. Activity is expected to grow upscale
and track ESE/SE through northwest Kansas this afternoon and will
affect the GLD terminal between 19-23Z. Large hail and surface
wind gusts up to 60 knots will be possible. Confidence is lower
that thunderstorms will affect the MCK terminal. Aside from
thunderstorms this afternoon and evening, VFR conditions will
otherwise prevail. Winds at the MCK terminal are expected to be
variable at 6-12 knots for the majority of the TAF period.
Initially south winds at GLD are expected to become variable at
6-12 knots after thunderstorms this evening/tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...VINCENT
SHORT TERM...LOCKHART
LONG TERM...BLN
AVIATION...VINCENT
Hazardous weather outlook, Jun 22, 1:34 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1234 PM MDT Fri Jun 22 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231845-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1234 PM MDT Fri Jun 22 2018 /134 PM CDT Fri Jun 22 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...Severe Thunderstorm Watch 198 is in effect until 8 pm MDT /9 pm
CDT/ this evening for portions of the Tri-State area...

Thunderstorms in northeast Colorado will track southeast through
northwest Kansas this afternoon and early this evening. These storms
will be capable of producing damaging wind gusts up to 70 mph and
a few instances of golf ball size hail. Locally heavy rain and
isolated flash flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

...Enhanced Risk for Severe Thunderstorms on Sunday...

Severe thunderstorms capable of producing large hail and damaging
winds will be possible across much of the Tri-State area Sunday
afternoon and evening. Locally heavy rainfall and flash flooding
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Jun 22, 1:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND GST     YUMA                    40.12N 102.72W
06/22/2018  E50 MPH          YUMA               CO   EMERGENCY MNGR

            WIND GUSTS ESTIMATED AT 50 MPH.

&&

VINCENT
Local storm report, Jun 22, 2:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             2 W KIRK                39.62N 102.63W
06/22/2018  E0.50 INCH       YUMA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:23 PM CDTSevere Thunderstorm WarningGLDCheyenne, Logan, Rawlins, Sherman, Thomas, Wallace52 min
Jun 22, 3:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins41 min
Jun 22, 4:05 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas, Wallace55 min
Jun 22, 4:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas66 min
Jun 22, 4:32 PM CDTSevere Thunderstorm WarningGLDWallace43 min
Jun 22, 4:53 PM CDTSpecial Weather StatementGLDGreeley22 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Logan, Sheridan65 min
Jun 22, 5:05 PM CDTSevere Thunderstorm WarningGLDWichita40 min
Jun 22, 5:14 PM CDTSpecial Weather StatementGLDLogan16 min
Jun 22, 5:29 PM CDTSpecial Weather StatementGLDWichita16 min
Jun 22, 5:56 PM CDTSpecial Weather StatementGLDGraham34 min
Jun 22, 1:36 PM CDTSevere Thunderstorm WarningGLDYuma39 min
Jun 22, 2:14 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma46 min
Jun 22, 3:39 PM CDTSpecial Weather StatementGLDCheyenne21 min
Jun 22, 3:54 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.